Alabama, 2014

Hail and Damaging Winds in Alabama, May 25 to 28, 2014

May 25 to 28, 2014 · NWS MOB · 3 events in 2 counties and zones

Severe thunderstorms developed across southwest Alabama and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southwest Alabama and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 25, 3:14 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 25, 3:14 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CDT SUN MAY 25 2014

.SHORT TERM [TONIGHT THROUGH TUESDAY]...VISIBLE SATELLITE IMAGERY
SHOWS A SHARP DELINEATION IN COASTAL CLOUD LINE ASSOCIATED WITH THE
COASTAL SEABREEZE BOUNDARY WITH MOSTLY CLOUD FREE AREAS WITHIN 18
MILES OF THE COAST...BECOMING SCATTERED TO BROKEN NORTH OF THERE.
ISOLATED/SCATTERED AFTERNOON CONVECTION HAS POPPED UP ALONG THE I-10
CORRIDOR FROM BALDWIN COUNTY...EASTWARD AS THE ENVIRONMENT HAS
DESTABILIZED. THESE STORMS HAVE BEEN HELPED ALONG BY A DYNAMIC LIFT
CONTRIBUTION FROM PASSING UPPER LEVEL IMPULSES ON THE NORTHERN
PERIPHERY OF LARGE SCALE UPPER RIDGE POSITIONED OVER THE GULF. COULD
SEE INSTANCES OF BRIEF WIND GUSTS TO 45 TO 55 MPH UPON COLLAPSE OF
CORES ALONG WITH SMALL HAIL. ANOTHER SAFETY RISK FOR THOSE BARBECUING
ON THIS MEMORIAL DAY WEEKEND IS FREQUENT LIGHTNING IN AND NEAR
STORMS.

HEADING INTO THE EVENING WILL CARRY LINGERING ISOLATED/SCATTERED
SHOWERS/STORMS...ALONG AND NORTH OF A LINE FROM JACKSON TO FLORALA
ALABAMA WHICH WILL BE DIURNALLY DRIVEN...WEAKENING LATE IN THE
EVENING AND OVERNIGHT AS THE ENVIRONMENT BECOMES MORE STABLE.
CONSIDERING A PERSISTENCE APPROACH...WILL MENTION THE FORMATION OF
PATCHY LATE NIGHT FOG. OVERNIGHT LOWS IN THE LOWER/MID 60S
INTERIOR...LOWER 70S COAST. THERE IS A SMALL RISK OF ISOLATED SEVERE
STORMS WITH THE MAIN THREAT IN THESE BEING LARGE HAIL.

WITH NEW GUIDANCE SUGGESTING A MORE AMPLIFIED UPPER RIDGE OVER THE
AREA ON MEMORIAL DAY...MOST AREAS LOOK RAIN-FREE. A SMALL PORTION OF
THE EASTERN ZONES MAY SEE ISOLATED POP-UP AFTERNOON STORMS DURING
THE HEAT AND INSTABILITY OF THE DAY. SIMILAR TO TODAY...HIGHS ON
MONDAY IN THE LOWER HALF OF THE 90S INTERIOR. MID/UPPER 80S AT BEACHES.

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE OVER THE INTERIOR
NORTHEAST TIER OF ZONES. /10

THE UPPER RIDGE AXIS SHIFTS EAST TUESDAY...AS SOUTHWEST FLOW ALOFT
INCREASES OVER THE LOWER MISSISSIPPI RIVER VALLEY REGION IN ADVANCE
OF AN UPPER LOW OVER THE ARKLATEX REGION. ISOLATED AFTERNOON SHOWERS
AND THUNDERSTORMS MAY DEVELOP ALONG THE SEABREEZE AND NORTHWARD INTO
INTERIOR AREAS...AND WILL KEEP A 15-20 PERCENT POP IN THE FORECAST.
OTHERWISE ANOTHER WARM DAY EXPECTED WITH HIGHS IN THE MID 80S NEAR
THE COAST TO AROUND 90 INLAND. /21

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...THE UPPER LOW OVER THE
SOUTHERN PLAINS MOVES LITTLE AND WEAKENS THROUGH THURSDAY WHILE
UPPER RIDGING ADVANCES ACROSS THE WESTERN STATES...EVENTUALLY
DISSIPATING AS THE UPPER RIDGING ADVANCES INTO THE EASTERN STATES ON
SATURDAY.  WHILE A SURFACE RIDGE PERSISTS ALONG THE NORTHERN GULF
COAST...A SURFACE LOW OFF THE EAST COAST BRINGS A WEAK SURFACE TROF
INTO CENTRAL ALABAMA/MISSISSIPPI ON WEDNESDAY.  DAYTIME HIGHS NEAR
TO SLIGHTLY ABOVE SEASONABLE LEVELS WILL PROMOTE A SEA BREEZE EACH
DAY WHILE THE WEAK SURFACE TROF SHIFTS SLOWLY SOUTHWARD INTO THE
FORECAST AREA FOR THURSDAY AND FRIDAY BEFORE DISSIPATING.  WILL HAVE
SLIGHT CHANCE TO CHANCE POPS ON WEDNESDAY THEN CHANCE POPS FOLLOW
FOR EACH DAY FOR THE REMAINDER OF THE PERIOD AS DEEP LAYER MOISTURE
STEADILY INCREASES. /29

&&

.AVIATION [25.18Z TAF ISSUANCE]...INTERESTING LOOK ON VISIBLE
SATELLITE IMAGERY SHOWING MOSTLY A CLOUD FREE AREA RIGHT ALONG THE
COAST WITH BETTER CU DEVELOPMENT NORTH OF THE TERMINALS...ALONG AND
NORTH OF THE COASTAL SEABREEZE. OVERALL...WILL HAVE A FEW TO
SCATTERED BASES AT AROUND 5 KFT. VSBY OK IN THE NEAR TERM.
ISOLATED/SCATTERED SHRA/TSRA FORECAST TO REMAIN NORTH OF KPNS THIS
AFTERNOON/EVENING. POTENTIAL EXISTS FOR PATCHY LATE NIGHT BR. LIGHT
WIND. /10

&&

.MARINE...HIGH PRESSURE WILL CONTINUE OVER THE NORTHERN AND
EASTERN GULF THROUGH THE WEEK. A LIGHT TO MODERATE ONSHORE FLOW
MOSTLY DURING THE AFTERNOON AND EVENING HOURS WILL REMAIN IN THE
FORECAST. LITTLE CHANGE IN SEAS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      65  88  68  87  69 /  10  05  05  10  10
PENSACOLA   72  89  71  86  70 /  10  05  10  10  10
DESTIN      73  85  73  84  72 /  10  10  10  10  10
EVERGREEN   63  91  65  90  66 /  20  10  10  20  10
WAYNESBORO  62  91  66  89  65 /  10  05  05  20  10
CAMDEN      63  91  65  89  65 /  20  10  10  20  10
CRESTVIEW   64  92  65  91  66 /  10  10  10  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

10/21
Hazardous weather outlook, May 25, 4:25 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT SUN MAY 25 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
525 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

INCREASED MID LEVEL FORCING COMBINED WITH BETTER INSTABILITY IN THE
LOWER LEVELS OF THE ATMOSPHERE TODAY WILL ALLOW FOR THE DEVELOPMENT
OF A FEW STRONG THUNDERSTORMS...OCCURRING MOSTLY EAST OF A LINE
STRETCHING FROM THOMASVILLE ALABAMA TO CRESTVIEW FLORIDA. GUSTY
STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH
THE POSSIBILITY OF SMALL TO MEDIUM SIZE HAIL MAY ACCOMPANY SOME OF
THE STRONGER STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO IF THREATENING
WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-261200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
525 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 25, 1:33 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT SUN MAY 25 2014

FLZ003-005-252000-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-
233 PM CDT SUN MAY 25 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OKALOOSA AND
CENTRAL SANTA ROSA COUNTIES IN NORTHWEST FLORIDA...THROUGH 300 PM
CDT...

AT 233 PM CDT...CLUSTERS OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES WEST OF CRESTVIEW TO 13 MILES NORTH OF
MILTON...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITFIELD...          BAKER...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&
Local storm report, May 25, 2:06 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MUNSON                  30.86N 86.87W
05/25/2014  E1.75 INCH       SANTA ROSA         FL   911 CALL CENTER

            SANTA ROSA 911 CENTER REPORTS QUARTER TO OCCASIONAL
            GOLFBALL SIZED HAIL IN THE COMMUNITY OF MUNSON.

&&

CL
Local storm report, May 25, 2:45 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     S MUNSON                30.85N 86.87W
05/25/2014                   SANTA ROSA         FL   PARK/FOREST SRVC

            BLACKWATER RIVER STATE FOREST REPORTS SEVERAL TREES
            DOWNED.

&&

CL
Special weather statement, May 25, 4:06 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
506 PM CDT SUN MAY 25 2014

ALZ056-059-FLZ001-003-252300-
CONECUH AL-ESCAMBIA AL-INLAND SANTA ROSA FL-INLAND ESCAMBIA FL-
506 PM CDT SUN MAY 25 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CONECUH AND WESTERN
ESCAMBIA COUNTIES IN SOUTHWEST ALABAMA THROUGH 600 PM CDT...

...OTHER STRONG STORMS WILL AFFECT NORTHERN PORTIONS OF ESCAMBIA AND
OKALOOSA COUNTIES OF THE WESTERN FLORIDA PANHANDLE THROUGH 600 PM
CDT...

AT 458 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
FLOMATON...OR 3 MILES SOUTH OF I65 AND AL 113...AND MOVING NORTH AT
15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POARCH CREEK RESERVATION...                 FLOMATON...
  CENTURY...            I65 AND AL 41...      POLLARD...
  MCCULLOUGH...         I65 AND CR 1...       I65 AND AL 21...
  I65 AND AL 113...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 50 AND 78.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

OTHER SIMILAR STORMS WILL MOVE NORTH ACROSS SURROUNDING AREAS OF
SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH 600 PM
CDT.

&&

The radar

The Mobile radar (KMOB), 130 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clarke

When
May 25, 6:50 PM CST to 6:52 PM CST
Where
Clarke County, 3 mi W of Fulton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.780, -87.781

Thunderstorm Wind, Clarke

When
May 25, 6:59 PM CST to 7:01 PM CST
Where
Clarke County, 2 mi SSE of Thomasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.893, -87.717

Winds estimated at 60 mph downed trees south of Thomasville.

Thunderstorm Wind, Baldwin

When
May 28, 5:40 PM CST to 5:42 PM CST
Where
Baldwin County, Elsanor
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.550, -87.580

Winds estimated at 70 mph downed several trees near Elsanor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523121, 523122, 523123.